Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 167, NWS Topeka, KS

August 17, 2004Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2004, 4:57 PM CDT for Osage County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 4:57 PM CDT (21:57 UTC)
Expired
Aug 17, 2004, 5:45 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Osage County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 172157
SVRTOP
KSC139-172245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 545 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BURLINGAME...OR ABOUT 24 MILES SOUTH OF TOPEKA...MOVING SOUTHEAST
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSAGE CITY
  LYNDON

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3880 9581 3871 9592 3853 9575 3865 9560

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:08 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 17, 3:08 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT TUE AUG 17 2004

.DISCUSSION...

MAIN CONCERN FOR THIS FORECAST IS PRECIPITATION CHANCES WEDNESDAY
NIGHT THROUGH FRIDAY MORNING.

LATEST SURFACE OBJECTIVE ANALYSIS HAD FRONTAL BOUNDARY EXTENDING
FROM NEAR KMCI TO KTOP TO JUST SOUTH OF SALINA AT 19Z. SOME SPOTTY
CUMULUS HAVE BEEN FORMING ALONG THE BOUNDARY ACROSS EAST CENTRAL
KANSAS INTO MISSOURI IN INSTABILITY AXIS. LATEST LAPS DATA SHOWS
WEAK CONVERGENCE ALONG THE BOUNDARY WITH WEAKENING CAP. UPPER AIR
SATELLITE ANALYSIS HAS AN UPPER TROUGH OVER UTAH MOVING THROUGH THE
RIDGE WITH TROUGH CARVED OUT OVER THE GREAT LAKES AND OHIO VALLEY.

SURFACE BOUNDARY ACROSS THE CWA IS FORECAST TO DISSIPATE THIS
EVENING WITH SOUTHERLY WINDS DEVELOPING OVERNIGHT AHEAD OF NEXT COLD
FRONT DROPPING INTO NEBRASKA BY 12Z WEDNESDAY. THE FRONT IS FORECAST
TO MOVE TO NEAR THE NEBRASKA/KANSAS BORDER BY 00Z THURSDAY THEN MOVE
SOUTH INTO NORTHERN KANSAS WEDNESDAY NIGHT AND INTO SOUTHERN KANSAS
ON THURSDAY. ABOVE MENTIONED UPPER LOW WILL MOVE OUT INTO PLAINS
WEDNESDAY NIGHT AND THURSDAY. BACKING LOW AND MID LEVEL WINDS AHEAD
OF THE UPPER SYSTEM WILL ADVECT A GOOD MOISTURE PLUME ACROSS CENTRAL
AND EASTERN KANSAS WEDNESDAY NIGHT AND THURSDAY WHICH WILL INCREASE
THE LIKELIHOOD FOR CONVECTION AND HEAVY RAIN POTENTIAL. HAVE
INCREASED POPS WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HAVE LEANED
TOWARD THE FASTER GFS ON FRIDAY AND HAVE CONTINUED LOW POPS IN EAST
CENTRAL KANSAS THROUGH THE AFTERNOON. THEREAFTER WENT DRY FRIDAY
NIGHT WITH THE UPPER TROUGH MOVING EAST INTO MISSOURI.

HAVE LOWERED TEMPERATURES THURSDAY AND FRIDAY FROM PREVIOUS FORECAST
INTO THE UPPER 70S TO LOWER 80S WITH MORE CLOUDS AND PRECIPITATION
EXPECTED.

FOR THE EXTENDED PERIOD OF SATURDAY THROUGH TUESDAY A MORE ZONAL
FLOW DEVELOPS OVER THE WEEKEND BUT THEN MODELS DIVERGE ON MONDAY AND
TUESDAY WITH GFS DROPPING A H5 TROUGH ACROSS THE PLAINS ON MONDAY
AND THE ECMWF KEEPING SYSTEM FURTHER NORTH AND A SHIFT TO A
SOUTHWEST FLOW PATTERN OVER THE PLAINS. HAVE LEFT FORECAST DRY FOR
NOW DUE TO UNCERTAINTY. TEMPERATURES WILL WARM BACK INTO THE MID AND
UPPER 80S BY SUNDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 3:53 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SPOTTER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT TUE AUG 17 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-181000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
342 PM CDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS NEAR THE NEBRASKA BORDER WEDNESDAY
AFTERNOON...THEN ACROSS ALL OF THE AREA WEDNESDAY NIGHT THROUGH
FRIDAY. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY NIGHT AND
THURSDAY WHICH MAY CAUSE PONDING OF WATER IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:12 PM CDTSevere Thunderstorm WarningTOPLyon48 min
Aug 17, 6:01 PM CDTSevere Thunderstorm WarningTOPLyon44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.